I have been on pain meds for 5yrs now and everyday I take 6 to 12 norcos 10/325s and at times I take perks 10/325s. I am trying to get off these because they are messing up my life but I dont have any insurance and its hard to get the right help. What is the best way to get off these pills? I don't want to live lkie this anymore can someone please help me. I want to try and quit but the withdrawls are so bad I feel like dyeing. whats the best way to quit on my own and how long will the withdrawls last? can i die if I go cold turkey are there any tips that anybody can give me to help quit and to help the withdrawls? PLease help me.. Thank you for reading this and your help. Mik934...
19 Sep 2011
Depending on how long and how many of the pain pills you took per day and what kind of pain meds, it may last from a few days to a few weeks, in the case of it being a few weeks, the first days usually are the worst, the person gets a bit better everyday. Before I go any further, I need to add, if it is methaone you are on, by any chance, it will take longer as that is a longer acting med. You can google the Thomas recipe opiate withdrawal for a list of what over the counter meds and supplements you can use to less the withdrawal. Walking during this time also will help, youmight not feel like it, but do some if you can. You will get a bit better everyday, and if you try not to be afraid, that will help too. There is the suboxone route, which I used and I did fine, if you need that info, let us know. Patti
19 Sep 2011
I did it cold turkey and here I am!! You may feel like you are going to die, but you won't!! I promise!!
The Thomas Recipe has a list of otc and RX meds that are useful while in withdrawal.
I was on (prescribed and never abused) 160mgs of OxyContin daily for ten years. The WD was hellish indeed. I had all the classic WD symptoms, goose flesh, power-puking, #3 (diahrrea) and horrible insomnia, when I did sleep I had horrible nightmares, etc. You know what it entails I'm quite sure!
Please google both The Thomas Recipe and Post Acute Withdrawal Syndrome, PAWS is an explanation of what is happening to brain-soup.
Chemicals such as serotonin, norepinephrine and dopamine get all out of whack when opiate cessation begins. Not to mention endorphins, the 'feel good' chemicals in the brain.
To up your endorphins please try to exercise, have sex, eat dark chocolate, etc.
You may need an antidepressant for a short time, I sure did. But not for long.
I found it so difficult to sleep that I tried Ambien, which would afford me about four hours of sleep.
You may want to try Benadryl for sleep. If you are taking Benzos don't use benadryl, they are both CNS depressants, so be careful.
If you are perspiring like Secretariat at the Kentucky Derby, please change your clothing often, for muscle pain take frequent hot baths. If you experience hot and cold flashes, use a heating pad and ice packs, especially on the face (ice packs I mean... not a heating pad!!) duhhhh it's early and I didn't get much sleep! So my answer is a bit jumbled, sorry friend!!
If you need any help with WD, I will be here for a little while, have an appointment today but I'll be on later!!
Best wishes and hang tough, if I did it, so can you!!!
19 Sep 2011
I would suggest if you are not interested in the suboxone plan ( which I totally agree with you) that you withdraw slowly. This alone will get you thru all these withdrawals. The only problem with that is you have the meds there as a temptation. You won't die if you go cold turkey, it just feels that way is why I suggest a slow withdrawal. Are you taking norcos & percs together on the same days?Try to stay with the niorcos only if you can since you say sometimes on the percs. Get rid of those even if you have to flusy them. What is you true normal dose ? 6 or 12? It it's 6, take 5 drop by 1/2 for a week, then take 5 for a week (or 5 days) then, 41/2 for 5 days to a week. etc. til you are down to 1/2 of a pill. This should help you tremendouly. I say a week or 5 days, because it's different for each individual. If you are taking them for chrontic pain , ther is no guarantee your pain won't come back, but this should help with a lot of other withdrawals.
If it takes you somewhat longer, so what. At least you know what your long term goal is, & why go thru the withdrawals if you don't have too. I wish you all the luck in the world my friend, & know you can do this. Please let us know how you are doing. If you have a spouse or someone you can trust that is very close to you, Give your pills to them & let them dole them out to you. Takes the pressure of knowing they are where you can get to them if you get the cravings. Take plenty of supplements like B vitamins & whatever else is listed in the Thomas Recipe. I have not read it personally, because I am not trying to quit pain pills. I will always have to take sometihing for my chrontic pain! Please don't go the methadone way at all! It can be a nightmare from what I have heard on this site. Good luck , & as I said keep us informed thru your progress. Am very intereted in how you do...
19 Sep 2011
Hi mlk... just wanted to welcome u to our DC group here. We r very supportive and non-judgmental. I really can't offer u any more advice as u have already been given very good advice from my favorite folks here. I was taking 15-20 norcos every day. I have been on sub for 21/2 weeks. I did not have time to take off to do it any other way and I didn't want the wd's. I tried one other time to get off and the wd's were so bad... and my cravings were huge. I lasted 3 months and relapsed. I am not pushing u to get on suboxone but for me they have worked great. I do not look at it as replacing one addiction with another. The sub does not get me high and completely takes away the cravings. They also heal your brain, so to speak, as they allow your brain to get rid of all those many receptor sites that were produced by the body to handle all the pills I was taking. I take low dose sub with the intention that it will b easier to taper more quickly.
I am a believer of sub bcuz of what I have written above.
When I tried to come off the pills the first time I did not know about the methods that the others have mentioned here.
I totally respect your wish to go that route. It sounds like u have a strong desire to come off the norcos. I know u can do this because of your strong desire to b clean.
Do come visit us anytime. Someone is always here to help and support u. So never think that u r n this alone.
I wish u all the best n your efforts and I will also help u n any way I can.
I will pray that God will give u the strength to do this. May God Bless u and give u strength and courage. Do take care. Pup
20 Sep 2011
Can't add much to the conversation but to offer my help with a taper plan to get off the Norco. If you have the self determination, tapering can help you get off the opiates with little to no withdrawal. If you need or want a taper plan, glad to help you with this.
20 Sep 2011
Hey Mickey: You have a lot of great advice here from very experienced people. I guess that I will add my two cents worth, for whatever it is worth. Don't exchange your pain meds for methadone. Some people find themselves stuck on meth for the remainder of their life. It seems that you are not an addict, because an addict wouldn't be motivated to get off the meds, but would be looking for ways to to get more meds. That is the first thing you have going for you!! Secondly, you WANT to get off. Motivation is probably the biggest factor for success!
Finally, I would write down what time, and how many pills you are taking during the day and night for a few days. You need a baseline. I have no worry that you need suboxone, or a mental health counselor to get off by yourself. (No offense to anyone else, really, but it seems that Mickey wants to get off as quickly as possible to me.) After you have the chart you start with the time of day that you feel you have the least pain, and cut out one tablet for a few days. Then pick another time. Don't stop taking entire doses at a time or you might fail because of the pain, and w/d symptoms being too strong (thought they won't kill you, it IS very tempting to just say oh heck, I give up). Always give yourself a few days between tapering. The worst thing that should happen is that you will be in more pain, but NOT withdrawal.
This is how I took myself off of meth THREE TIMES. Every once in awhile, I have to prove to myself that I can clean up and give my body a rest. Also, if I have to have surgery, I don't like mixing anesthesiology with narcs.
Good luck, and you have come to the right place. PQ me if you have any other questions, though I'm sure that there are plenty of other folks here who probably have much more experience than me. Good luck, we all do care.
- Norco Information for Consumers
- Norco Information for Healthcare Professionals (includes dosage details)
- Side Effects of Norco (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... started 6 years ago when I was diagnosed with Fibromyalgia/Myofacial pain syndrome, Arthritis and mild degenerative disk disease. At first I was ...
3 answers • 20 Sep 2011
I am currently taking 20 mg of methidone, 3 times a day for chronic pain, with a 25 mg fentinol patch. Occaisonally, I have pain that is horribly bad ...
1 answer • 6 Nov 2011
Hello! I have been taking Norco 10 mg about 80-100 mg a day for the last 10 years due to chronic pain. My doctor now believes that I have Rheumatoid ...
2 answers • 5 Dec 2011
... pain. I have been on this for the past 7 years. Recently I was prescribed Tramadol HCL 50mg 1 tab q6h for break through pain, which I have a lot ...
3 answers • 23 Dec 2011
I had Watson previously. The new one is "Cara" Pills are white w/ "M367". I didnt want to believe it but I now really think they ...
4 answers • 22 Jan 2012